Lake County Health Department reports increase in opioid overdoses

Officials recommend having Naloxone on hand in case of emergency

WAUKEGAN – In the first weekend of June, an increase in opioid-related overdoses occurred among Lake County residents. The increase was reported to the Illinois Department of Public Health.

There has been a nationwide surge in unintentional polysubstance (e.g., opioid and fentanyl, etc.) and counterfeit prescription drug use. Unintentional polysubstance use can occur when a person takes drugs that have been mixed with other products without their knowledge, according to a news release from the health department.

In 2020, Lake County opioid overdose deaths rose 19.5%.

“Our community, like many others throughout Illinois, has been impacted by the opioid overdose crisis,” Lake County Health Department Executive Director Mark Pfister said in a news release. “We must take steps to prevent overdose deaths and save lives.”

The Lake County Health Department is combating the opioid crisis in a number of ways, including the distribution of free Naloxone to community members and law enforcement personnel. Naloxone is a nonaddictive, lifesaving medication. It can reverse the effects of an opioid overdose when used in time. It is easy to get and easy to use.

Lake County residents, especially those whose loved ones may be using opioids, are encouraged to have Naloxone on hand in case of an overdose.

“Opioid overdose is preventable and may be reversible with quick action,” Lake County Health Department Medical Epidemiologist Dr. Sana Ahmed said in the release. “Naloxone is a safe and effective tool that is known to save lives and it can easily be administered into the nose by anyone, including friends, family and nonmedical community members.”

Symptoms of an opioid overdose include unconsciousness or inability to wake up; limp body; falling asleep or extreme drowsiness; slow, shallow, irregular or no breathing; pale, blue, cold and/or clammy skin; choking, snoring or gurgling sounds; and slow to no heartbeat.

If you suspect an opioid overdose:

• Call 911 immediately and provide the location of the overdose.

• Administer Naloxone, if available. Naloxone won’t harm someone if they are overdosing from a drug other than opioids. For more information on how and when to administer Naloxone, visit the Centers for Disease Control and Prevention’s page on Stopping Overdose with Naloxone.

• Try to keep the person awake and breathing.

• Lay the person on their side to prevent choking.

• Stay with the individual until help arrives.

If you would like to request free Naloxone, visit lakecountyil.gov/naloxone or call 847-377-8199.